Results 1 to 7 of 7

Thread: Thinking about stopping the antidepressants - too soon? page

  1. #1
    Alyndri's Avatar
    Alyndri is offline Junior Member
    Join Date
    Apr 2013
    Location
    Wellington, New Zealand
    Posts
    5

    Thinking about stopping the antidepressants - too soon?

    Primal Fuel
    Hey all,

    I've been primal about 3 weeks now and have begun to feel a lot more stable in myself. I've been on antidepressants to treat anxiety issues since 2007.

    Over the past few weeks, I've had higher stress than normal due to my job and filling in for my boss while she's on a course, but I feel like I've been able to handle it a lot better than I have before. This to me is a great indication that things are improving.

    I've also been working out at the gym regularly for about 5 weeks now and that combined with Paleo, this must be helping things.

    I'm anxious (funny that) about the thought of cutting the anti depressants, but at the same time I want to prove to myself that I don't need them. Should I give it a while longer? I should visit my doctor too and discuss with him, but I know from a few articles I've read, they don't always support fixing issues at the root of the cause and treat the symptoms instead.

    Any advice would be appreciated. Thanks again!

  2. #2
    jammies's Avatar
    jammies is offline Senior Member
    Join Date
    Sep 2010
    Posts
    4,522
    Personally, I would wait just a bit longer. A lot can change in the first few months of being primal. I would hate to see you get off of a therapy that works for you until you are REALLY sure that primal helps you in the long term.

    Withdrawal and re-start of anti-depressants can be trying. And some patients don't respond as well when trying to restart a drug that worked for them.

    I FULLY support trying to taper of the meds under a doctors supervision once you are really stable eating this way for at least 6 months. Primal may be exactly what you needed to help. But don't undermine your progress by moving too quickly.

    Just my humble two cents on your life
    Using low lectin/nightshade free primal to control autoimmune arthritis. (And lost 50 lbs along the way )

    http://www.krispin.com/lectin.html

  3. #3
    VacillateWildly's Avatar
    VacillateWildly is offline Senior Member
    Join Date
    Mar 2012
    Location
    Sydney, Australia
    Posts
    310
    Really, too soon. But don't rely on us, speak to your health professional. Feeling great is not a good reason to suddenly stop a medication which stops you from feeling shit

  4. #4
    namelesswonder's Avatar
    namelesswonder is offline Moderator
    Join Date
    Jul 2011
    Location
    MA, USA
    Posts
    12,232
    Personally, do it when you're ready. I don't think there's any reason to wait, but still talk to your doctor. If they are not supportive of reducing the dose, tell them you are doing it with them or without them and you'd like to know the safest way to do it. They should be on board after that .
    Journal on depression/anxiety
    Currently trying to figure out WTF to eat (for IBS-C).

  5. #5
    nikitakolata's Avatar
    nikitakolata is offline Senior Member
    Join Date
    Jan 2012
    Location
    Chicago, IL
    Posts
    267
    I think you should do it when you are ready. I was actually not primal for much longer than 3 weeks when I began reducing the dose of anti-depressants I was on. I had tried to stop taking them prior to primal and the withdrawal side effects were pretty bad (that crazy zapping feeling). However, I had almost no withdrawal effects when I was on the primal diet. I stopped in November 2011 and I haven't looked back.

    Talk to your doctor and see if s/he thinks you can decrease the dosage. I wouldn't just stop taking them no matter how good you feel; I think you need to reduce the amount gradually. At least that was my experience.

  6. #6
    Primal Moose's Avatar
    Primal Moose is offline Senior Member
    Join Date
    Oct 2011
    Location
    San Francisco
    Posts
    373
    I'll echo what others have said, talk to your doctor. Ideally, yes, we should be getting off of all "maintenance medications". But you're on it for a reason. Anti-depresents, blood pressure meds, etc, get off them, but work with your doctor to work out a plan/timeline. And if they wont, get a second opinion, maybe change doctors altogether. But don't just do it on your own. Too risky.

  7. #7
    Alyndri's Avatar
    Alyndri is offline Junior Member
    Join Date
    Apr 2013
    Location
    Wellington, New Zealand
    Posts
    5
    I really appreciate all of the feedback everyone. Thank you

    I've got a house move next month to a new city, and I know about the withdrawals etc of antidepressant meds, so I think I'll stick to them until the stress of all of that is under control

    Many thanks guys!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •